Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 140, NWS Wilmington, OH

June 15, 2004Franklin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 15, 2004, 2:43 PM EDT for Franklin County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 2:43 PM EDT (18:43 UTC)
Expired
Jun 15, 2004, 3:30 PM EDT
In force
47 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 107 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

522 
WUUS51 KILN 151843
SVRILN
OHC049-151930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
242 PM EDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN OHIO

* UNTIL 330 PM EDT

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND LARGE HAIL.  THIS STORM WAS LOCATED NEAR
  WESTERVILLE..AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WORTHINGTON...
  WESTERVILLE...
  NEW ALBANY...

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS.


LAT...LON 4012 8277 3998 8277 3997 8278 3994 8278
      3993 8287 3994 8288 3994 8306 4013 8301
      4013 8277

$$

RYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 10:40 AM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 15, 10:40 AM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1040 AM EDT TUE JUN 15 2004

.DISCUSSION...
SURFACE ANALYSIS SHOWS A WEAK FRONTAL BOUNDARY EXTENDING FROM LAKE
ERIE INTO NORTH CENTRAL INDIANA. A FEW SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED ALONG THIS BOUNDARY AND ARE MOVING TOWARDS THE
FORECAST AREA. MEANWHILE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS
IN KENTUCKY AND TENNESSEE IS MOVING NORTHEAST TOWARDS THE REGION.

A GOOD AMOUNT OF HIGH CLOUDS ARE MOVING ACROSS THE AREA BUT BELIEVE
THIS SHOULD NOT HAVE TOO MUCH AFFECT ON TEMPERATURES AND SO STILL
EXPECT READINGS IN THE MID TO UPPER 80S THIS AFTERNOON. THIS HEATING
SHOULD HELP FILL IN CONVECTION MOVING UP FROM THE SOUTH. SOLID
CHANCE PROBABILITIES SEEM REASONABLE. MODELS SHOW RATHER WEAK
CONVERGENCE THIS AFTERNOON ALONG THE BOUNDARY WHICH WOULD SUGGEST
THAT THIS ACTIVITY WILL WEAKEN. BUT STILL NEED TO KEEP LOW CHANCE
POPS GOING THERE.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, Jun 15, 4:07 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
407 AM EDT TUE JUN 15 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-160900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
407 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT WILL TAKE ITS
TIME MOVING THROUGH THE OHIO VALLEY. MOST OF THESE WILL OCCUR IN THE
AFTERNOON HOURS ON WEDNESDAY AND THURSDAY...AND ANY THAT DEVELOP ARE
EXPECTED TO PRODUCE COPIOUS RAINFALL AMOUNTS WHICH COULD RESULT IN
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FRANKS

In the hours before

Local storm report, Jun 15, 2:30 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     2 S SIDNEY              40.26N 84.16W
06/15/2004                   SHELBY             OH   TRAINED SPOTTER

            TWO TREES DOWN

&&

END
Local storm report, Jun 15, 2:41 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
241 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     5 N GREENVILLE          40.18N 84.62W
06/15/2004                   DARKE              OH   COUNTY OFFICIAL

            SEVERAL POWER POLES BLOWN DOWN.

&&

TPJ
Local storm report, Jun 15, 2:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
243 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      GREENVILLE              40.10N 84.62W
06/15/2004                   DARKE              OH   COUNTY OFFICIAL

            WATER FLOWING OVER SEVERAL ROADS, NUMEROUS ROADS CLOSED.

&&

TPJ

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:15 PM EDTSevere Thunderstorm WarningILNShelby45 min
Jun 15, 2:02 PM EDTSevere Thunderstorm WarningILNDarke43 min
Jun 15, 2:17 PM EDTFlash Flood WarningILNDelaware3 hr
Jun 15, 2:19 PM EDTSevere Thunderstorm WarningILNDelaware41 min
Jun 15, 2:20 PM EDTFlash Flood WarningILNDarke3 hr
Jun 15, 2:33 PM EDTFlash Flood WarningILNPike117 min
Jun 15, 4:54 PM EDTSevere Thunderstorm WarningILNFayette51 min
Jun 15, 5:06 PM EDTFlash Flood WarningILNDarke114 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.